MAUDE Adverse Event Report: ETHICON INC. PDS+ V 70 CM M3 UR-6; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. PDS+ V 70 CM M3 UR-6; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number PDP6659H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device pbu418 number, and no non-conformance's were identified.Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that the patient underwent an endoscopy on (b)(6) 2019 and suture was used for abdominal fascia on the trocar port insertion hole.The needle was broken at the body part during closing the wound of the trocar.The needle break has not fallen into the body.There is no opinion on the cause of the broken needle.The patient was discharged.There were no adverse patient consequences reported.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 08/16/2019.H3 device evaluation summary: the actual device components were received for evaluation.A fracture was observed in the body of sample a.The needle was received in two pieces, only one of the mating fracture surface was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surface and surrounding area of the needle.The fracture surface was examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage, a cup-and-cone shaped fractures and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.These was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.  there is no evidence of any material flaw that would cause premature failure.H3 device evaluation summary: an empty opened box and twenty-two unopened samples of product code pdp6659, lot # pbu418 were received for evaluation.During the visual inspection of the thirteen samples, no defects were found on the packages.The samples were opened, and the swage and attachment area were noted to be as expected.No needles breakage was observed.The sutures were dispensed without problems and examined along of the strand and no defects were observed.Also, the sample was tested by resistance test to needle and met the requirements.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.Per the conditions of the sample received, no performance breakage needle were found.Representative samples returned to support investigation of 2 device issues captured in reports 2210968-2019-84229 and 2210968-2019-84230.Analysis results have been included in follow-up reports for each.

Brand Name
PDS+ V 70 CM M3 UR-6
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8785085
Report Number2210968-2019-84229
Device Sequence Number16571104
Product Code NEW
UDI-Device Identifier10705031207387
UDI-Public10705031207387
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K061037
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Catalogue NumberPDP6659H
Device Lot NumberPBU418
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2019
Initial Date Received by Manufacturer 06/18/2019
Supplement Date Received by Manufacturer07/22/2019
Initial Report FDA Received Date07/12/2019
Supplement Report FDA Received Date08/16/2019
Patient Sequence Number1